Hail, Glasscock
- When
- April 27, 5:40 PM CST to 5:45 PM CST
- Where
- Glasscock County, 3.16 mi NW of St Lawrence
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 31.706, -101.534
A dryline was present across the Permian Basin. An upper level disturbance moved over the area and provided additional lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A dryline was present across the Permian Basin. An upper level disturbance moved over the area and provided additional lift. Intense heating created instability in the atmosphere, and wind shear was also present. These conditions contributed to thunderstorms that produced large hail across the eastern Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 27, 5:10 PM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 610 PM CDT Mon Apr 27 2020 .AVIATION... 00Z TAF issuance Storms are moving across the Lower Trans Pecos as well as the eastern Permian Basin this evening. An outflow containing gusty southerly winds will affect KMAF over the next hour, but rain and lightning is expected to stay east. Otherwise, VFR with light winds overnight becoming southwest by Tuesday afternoon. && .PREV DISCUSSION... /issued 146 PM CDT Mon Apr 27 2020/ DISCUSSION... The dryline is beginning to strengthen and move east from the western Permian Basin south to the eastern slopes of the Davis Mountains. Some cumulus clouds and thunderstorms are forming just northeast of Fort Davis. The dryline will move into the central and eastern Permian Basin south to the lower Trans Pecos by mid to late afternoon as westerly flow aloft continues. A weak disturbance combined with intense heating along the dryline, with help from the higher terrain, should break the cap and generate a few late day thunderstorms just east of the Davis Mountains in the lower Trans Pecos region of west Texas. Isolated thunderstorms will also be possible further northeast along the dryline across the eastern Permian Basin toward evening, but the cap will be harder to break in that region. Thunderstorms will have the potential to become severe given wind shear of around 30 knots combined with very steep lapse rates generating moderate to strong instability. Any activity would dissipate in the evening with loss of heating and as the disturbance moves east away from the region. Northwesterly flow aloft is expected Tuesday and Wednesday. The dryline should push even further east toward west central Texas Tuesday, keeping the forecast area dry with near record to record high temperatures in downslope flow. A dry cold front is forecast to backdoor into the region Tuesday night with cooler temperatures (but still near normal) and windy conditions early Wednesday. There could be a brief period of advisory level winds across the eastern Permian Basin early Wednesday with high gap winds through Guadalupe Pass behind the front. Later shifts will need to monitor. Much above normal temperatures are expected to return by Thursday and continue through next weekend. Mid level moisture combined with very intense heating along the dryline could generate some afternoon and early evening thunderstorms along the dryline in west Texas this weekend but confidence was not high enough to mention at this time. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 66 100 61 81 / 20 10 0 0 Carlsbad 61 99 59 77 / 0 0 0 0 Dryden 67 102 65 86 / 20 0 0 10 Fort Stockton 67 100 61 76 / 10 0 0 10 Guadalupe Pass 62 89 56 68 / 0 0 0 0 Hobbs 57 97 55 76 / 0 0 0 0 Marfa 54 94 52 75 / 0 0 0 10 Midland Intl Airport 65 100 61 82 / 10 0 0 0 Odessa 65 100 60 80 / 10 0 0 0 Wink 60 102 61 79 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29/99/99
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 316 PM CDT Mon Apr 27 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-282030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 316 PM CDT Mon Apr 27 2020 /216 PM MDT Mon Apr 27 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon across the eastern Permian Basin... Lower Trans Pecos... and eastern Brewster county. A Severe Thunderstorm Watch is in effect. Large hail, damaging winds, and lightning are the main concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon or evening across the Lower Trans Pecos. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
430 PM CDT Mon Apr 27 2020
TXZ075-082-279-272215-
Pecos TX-Terrell TX-Central Brewster County TX-
430 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS...NORTHEASTERN
BREWSTER AND NORTHWESTERN TERRELL COUNTIES UNTIL 515 PM CDT...
At 429 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 25 miles west of Sheffield to 27 miles east of
Marathon. Movement was east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Sanderson.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.
LAT...LON 3067 10187 3033 10197 3031 10198 3007 10245
3025 10295 3045 10256 3048 10252 3068 10233
TIME...MOT...LOC 2129Z 285DEG 23KT 3062 10224 3042 10241 3043 10243
3025 10278
24Special Weather Statement
National Weather Service Midland/Odessa TX
440 PM CDT Mon Apr 27 2020
TXZ068-069-075-272230-
Pecos TX-Crane TX-Upton TX-
440 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHEASTERN CRANE AND SOUTHWESTERN UPTON COUNTIES UNTIL 530 PM
CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles west of McCamey, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
McCamey, Upton County Airport, Girvin and Cordona Lake.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western and southwestern Texas.
LAT...LON 3113 10206 3108 10218 3109 10237 3105 10231
3104 10229 3093 10254 3113 10271 3145 10255
TIME...MOT...LOC 2140Z 226DEG 19KT 3109 10257
24Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT Mon Apr 27 2020
TXZ075-082-279-282-272300-
Pecos TX-Terrell TX-Central Brewster County TX-
Lower Brewster County TX-
513 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...EAST
CENTRAL BREWSTER AND CENTRAL TERRELL COUNTIES UNTIL 600 PM CDT...
At 511 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles southwest of Sheffield to 19 miles
north of Dryden to 8 miles northeast of Sanderson. Movement was east
at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Sanderson, Terrell County Gas Plant and Terrell County Airport.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.
LAT...LON 3046 10170 3047 10173 3044 10172 3042 10174
3040 10170 3037 10170 3024 10185 3019 10196
2985 10241 3001 10298 3029 10251 3035 10235
3047 10223 3057 10223 3058 10169
TIME...MOT...LOC 2211Z 280DEG 16KT 3056 10208 3044 10208 3031 10224
3026 10235 3012 10261
24Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT Mon Apr 27 2020
TXZ068-069-272300-
Crane TX-Upton TX-
513 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CRANE AND NORTHERN
UPTON COUNTIES UNTIL 600 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crane, moving east at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Crane, King Mountain and Crane County Airport.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.
LAT...LON 3133 10189 3128 10229 3143 10250 3165 10217
3165 10215
TIME...MOT...LOC 2213Z 255DEG 21KT 3138 10235Special Weather Statement
National Weather Service Midland/Odessa TX
552 PM CDT Mon Apr 27 2020
TXZ062-069-070-272330-
Midland TX-Reagan TX-Upton TX-
552 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIDLAND...
NORTHWESTERN REAGAN AND NORTHEASTERN UPTON COUNTIES UNTIL 630 PM
CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Crane, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Midkiff.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
western Texas.
LAT...LON 3143 10208 3163 10225 3187 10195 3168 10178
3165 10178 3165 10175 3158 10168
TIME...MOT...LOC 2252Z 236DEG 16KT 3158 10212
24Special Weather Statement
National Weather Service Midland/Odessa TX
554 PM CDT Mon Apr 27 2020
TXZ082-282-272345-
Terrell TX-Lower Brewster County TX-
554 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER AND
SOUTHWESTERN TERRELL COUNTIES UNTIL 645 PM CDT...
At 554 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Sanderson, moving southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Brewster and southwestern Terrell Counties.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Texas.
LAT...LON 2985 10273 3007 10240 2983 10217 2988 10232
2986 10232 2987 10234 2985 10237 2976 10239
2979 10249 2978 10251 2977 10251 2975 10255
2977 10257 2975 10258 2973 10262 2975 10267
2968 10270
TIME...MOT...LOC 2254Z 323DEG 19KT 2984 10249
24The Midland/Odessa radar (KMAF), 67 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880678, 880679.